AIM: To analyze the clinical presentation of venous diethylene glycol (DEG) poisoning in patients with preexisting severe liver disease and factors that correlate with DEG poisoning.
METHODS: Retrospective chart review was performed to analyze the epidemiology, clinical presentation, hepatorenal functions, hemodynamics and pathological characteristics of 64 patients with severe liver disease who received intravenous armillarisin-A, the solvent of which was DEG. Comparative analyses of correlating factors and causes for poisoning were based on the presence or absence of poisoning.
RESULTS: Of the 64 patients who received armillarisin-A, 15 were found to have DEG poisoning. Twelve poisoned patients died. After a mean of 5 d, the poisoned patients displayed acute renal failure. Metabolic acidosis occurred in 13 cases. BUN, Cr, and CO2 values were significantly elevated and exacerbation of digestive tract symptoms and/or symptom was noted in 11 cases. Neurological system impairment was observed in 10 cases after 2 wk. Compared to the 49 non-poisoned patients, the poisoned patients exhibited significantly lower RBC and Hb values and higher WBC count. Renal biopsy from the poisoned patients revealed acute tubular necrosis and interstitial nephritis. Significant differences in preexisting severe hepatitis, ascites, renal disease, and diuretic therapy were found between groups. Prior to diethylene glycol injections, the mean values for neutral granular cells, BUN, Cr, calcium and phosphorous ions differed significantly between groups.
CONCLUSION: Venous diethylene glycol poisoning is characterized by oliguric acute renal failure, metabolic acidosis, digestive symptoms, nervous system impairment, and a high probability of anemia and WBC proliferation. Mortality is high. Correlative factors include preexisting severe liver disease, renal disease, and infection.